Strong Wind, Cecil
- When
- February 12, 4:00 AM EST to 6:00 PM EST
- Where
- Cecil forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
Strong to high winds affected the Eastern Shore during the day on the 12th. m.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong to high winds affected the Eastern Shore during the day on the 12th. The strong winds started shortly after a cold frontal passage between 3 a.m. and 5 a.m. EST and persisted through most of the day. Peak wind gusts averaged around 50 mph and knocked down several tree limbs, weak trees and power lines. Delmarva Power and Light reported about 4,600 homes and businesses in Delaware and Cecil County lost power. The Cecil County outages were centered around North East and Charlestown. Several roads were closed in Cecil County because of downed trees in North East, Elkton and U.S. Route 222 between Port Deposit and the Conowingo Dam. A downed tree damaged a vehicle in Elkton. In Caroline County, in Preston, the single support post of a roof covering at a Valero gas station snapped at 2 p.m. EST. No vehicles or pumps were damaged. In Queen Anne's County the strong west winds sent waves crashing into the bulkheads at Matapeake Park on Kent Island. Flying spray was blown well inland.
Peak wind gusts included 54 mph at the Baltimore-Washington International Airport, 50 mph in Tolchester Beach (Kent County), 48 mph in Salisbury (Wicomico County), 47 mph in Ridgely (Caroline County) and 43 mph in Chesapeake City (Cecil County).
The strong and high winds were caused by the pressure difference between an intensifying low pressure system that moved through the lower Saint Lawrence River Valley, northern New England and the Canadian Maritimes and an approaching high pressure system from the lower Mississippi Valley. The winds increased after a cold front moved through the region between 3 a.m. EST and 5 a.m. EST on the morning of the 12th and slowly subsided that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 12:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EST THU FEB 12 2009
.SYNOPSIS...
DEEP LOW PRESSURE WILL MOVE FROM NEAR MICHIGAN TONIGHT TO A
POSITION NORTH OF LAKE ONTARIO BY THURSDAY MORNING. THE LOW WILL
THEN TRACK ACROSS NORTHERN NEW ENGLAND BEFORE HEADING UP EAST OF
CANADA ON FRIDAY. A STRONG COLD FRONT ATTACHED TO THE LOW WILL CROSS
THE AREA DURING THE EARLY OVERNIGHT PERIOD. HIGH PRESSURE WILL RIDGE
ACROSS THE AREA THURSDAY NIGHT AND REMAIN IN CONTROL THROUGH
SATURDAY MORNING. ANOTHER WEAKENING LOW WILL TRACK ACROSS THE AREA
SATURDAY NIGHT AND EARLY SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE SHOWERS WERE ENDING FROM THE SOUTHWEST AROUND MIDNIGHT, AND THE
THUNDERSTORMS HAD DIMINISHED BEFORE REALLY REACHING OUR AREA BEFORE
MIDNIGHT. THE PRECIPITATION SHOULD MOVE OUT RATHER QUICKLY, AND
THE INCREASING WINDS WILL BE THE MAIN STORY FOR THE REST OF THE
OVERNIGHT PERIOD. CLOUDS ARE FORECAST TO DIMINISH A BIT AS DRIER
AIR MOVES IN TOWARD MORNING. A FEW ADJUSTMENTS WERE MADE TO
OVERNIGHT MINIMUMS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
COLDER AIR ARRIVING IN BEHIND THE FRONT WILL STEEPEN THE LOW LEVEL
LAPSE RATE AND HELP MIX DOWN STRONGER WINDS FROM ALOFT ON THURSDAY.
A SUSTAINED WIND ADVISORY EVENT WILL OCCUR THURSDAY AND LAST
THROUGH THE FIRST PART OF THURSDAY NIGHT. THE BUFKIT SOUNDINGS
INDICATE SUSTAINED SPEEDS IN THE 25 TO 30 KT RANGE WITH GUSTS IN
THE 40 TO 45 KT RANGE THROUGH THE DAY. THE UPPER END OF THESE
WIND SPEED RANGES STILL MISS THE WARNING CRITERIA BY ABOUT 5
KNOTS, SO IT IS CLOSE TO A WARNING, BUT WELL GO ALONG WITH THE
SCIENCE AT THIS TIME AND ADJUST LATER IF NEEDED.
THE AIR MASS BEHIND THE FRONT IS NOT TOO COLD AND TEMPERATURES ON
THURSDAY SHOULD STILL REACH THE LOW 50S ACROSS THE DELMARVA AND SRN
NJ WHILE MID 40S TO AROUND 50 WILL BE THE HIGHS UP NORTH. FAIR
WEATHER AND BREEZY CONDITIONS WILL BE ACROSS THE AREA FRIDAY S
HIGH PRESSURE BUILDS IN. HIGH TEMPERATURES WILL BE IN THE MID 40S
ACROSS THE SOUTH AND UPPER 30S TO LOW 40S UP NORTH. FAIR AND COOL
CONDITIONS EXPECTED FRIDAY NIGHT WITH LIGHT WINDS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE UPPER PATTERN IN THE EXTENDED PERIOD WILL FEATURE A BLOCKY
PATTERN OVER THE WEST COAST AT THE BEGINNING OF THE WEEKEND. A BROAD
WEST TO SOUTHWEST FLOW ACROSS THE SOUTHWEST STATES INTO THE
MIDDLE ATLANTIC WILL USHER IN A SHORT WAVE DURING THE WEEKEND. THE
BROAD FLOW ACROSS THE SOUTH REMAIN FOR THE EARLY PART OF NEXT WEEK
BEFORE A WEST COAST TROUGH DEVELOPS, FOLLOWED BY AN EAST COAST
TROUGH TOWARD THE END OF NEXT WEEK.
THE FIRST WEATHER SYSTEM TO AFFECT THE AREA DURING THE EXTENDED
PERIOD WILL BE MOVING QUICKLY ACROSS THE OHIO VALLEY SATURDAY
MORNING AND THEN IT WILL BE OFF THE EAST COAST SUNDAY MORNING. THE
GFS/ECMWF/GEM MODELS ALL SHOW A DOUBLE LOW STRUCTURE WITH THE
NORTHERN LOW INITIALLY STRONGER, AND THEN THE SOUTHERN LOW
BECOMING STRONGER ONCE IT NEARS OUR AREA. THE GEM AND GFS SEEM TO
BRING THE MOST QPF WITH THE SYSTEM, MOST OF IT FAVORING THE
DELMARVA AND SRN NJ AREAS. THE 00Z ECMWF SHOWS THE PRECIP FALLING
APART AS IT MOVES BY. THE PRESENT CHC POPS WITH THE SYSTEM LOOK
FINE AT THIS POINT. P-TYPE COULD BE MAINLY SNOW SINCE THE BULK OF
IT MAY OCCUR SAT NIGHT,
HIGH PRESSURE RIDGES IN SUNDAY AND REMAINS ACROSS THE AREA FOR THE
EARLY PART OF NEXT WEEK. DRY WEATHER IS IN THE GRIDS AT THESE TIMES,
AND TEMPERATURES SHOULD BE WITHIN A FEW DEGREES OF NORMAL. ANOTHER
LOW IS SHOWN BY THE GFS AND ECMWF MOVING ACROSS THE SOUTHEAST STATES
DURING THE MIDDLE OF NEXT WEEK AND THEN MOVING UP THE EAST COAST.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
CONDITIONS WERE VFR AT ALL EIGHT OF OUR TAF SITES AT MID AFTERNOON,
WITH A SOUTH TO SOUTHWEST WIND. THE WIND WAS GUSTING INTO THE 20S
AT KTTN, KPNE, KPHL AND KILG.
ONLY MINOR CHANGES ARE EXPECTED INTO THIS EVENING. WIND SPEEDS ARE
FORECAST TO DECREASE A BIT AFTER ABOUT 2300Z, AS SOME ADDITIONAL
STRATOCUMULUS, MAINLY SCATTERED, SPREADS UP FROM THE SOUTH.
A STRONG COLD FRONT CONTINUES TO APPROACH FROM THE WEST. THE MAIN
IMPACTS OF THE FRONT WILL BE EXPERIENCED IN OUR REGION BETWEEN 0400Z
AND 0800Z. THE FRONT WILL LIKELY BE ACCOMPANIED BY A BAND OF
SHOWERS. THERE COULD BE SOME ISOLATED THUNDERSTORMS, AS WELL.
BEING THAT THEIR PROBABILITY IS LOW, WE HAVE SIMPLY INDICATED
CUMULONIMBUS.
THE FRONT IS EXPECTED TO REACH KRDG AROUND 0700Z AND OUR REMAINING
TAF SITES ABOUT 0800Z. THE WIND WILL SHIFT TO THE WEST SOUTHWEST
AND IT WILL BECOME GUSTY. AS WE GET INTO THURSDAY MORNING, WIND
SPEEDS AND GUSTS WILL INCREASE AND THE DIRECTION SHOULD SETTLE INTO
THE WEST. AFTER THE COLD FRONT PASSES, NO ADDITIONAL RAIN IS
EXPECTED AND CEILING HEIGHTS SHOULD BE IN THE NEIGHBORHOOD OF 4000
FEET. THE CLOUD COVER SHOULD BECOME SCATTERED AT ALL BUT KRDG AND
KABE BY LATE THURSDAY MORNING.
OUTLOOK...
GUSTY WINDS SHOULD CONTINUE FOR THURSDAY NIGHT AND FRIDAY, EVEN
THOUGH SPEEDS ARE FORECAST TO DIMINISH GRADUALLY. HIGH PRESSURE
SHOULD BUILD IN FROM THE WEST FOR FRIDAY. WEAK LOW PRESSURE IS
EXPECTED TO PASS OFF CAPE HATTERAS LATE ON SATURDAY AND IT WILL
BRING A CHANCE OF SNOW AND RAIN FOR SATURDAY INTO SATURDAY NIGHT.
HIGH PRESSURE IS ANTICIPATED TO RETURN FOR SUNDAY AND MONDAY.
&&
.MARINE...
STRONG LOW PRESSURE IS FORECAST TO MOVE FROM THE GREAT LAKES REGION
TONIGHT TO CANADAS MARITIME PROVINCES LATE ON THURSDAY. THE LOW
WILL PULL A COLD FRONT THROUGH OUR REGION LATE TONIGHT.
GALE FORCE WIND GUSTS ARE EXPECTED FROM LATE TONIGHT INTO THURSDAY
EVENING ON DELAWARE BAY AND ON OUR SOUTHERN COASTAL WATERS. FOR OUR
OCEAN WATERS NORTH OF ATLANTIC CITY, THE GALE FORCE GUSTS MAY LINGER
UNTIL LATE THURSDAY NIGHT.
HIGH PRESSURE SHOULD FOLLOW FOR FRIDAY AND WIND SPEEDS ARE
ANTICIPATED TO DIMINISH GRADUALLY.
WEAK LOW PRESSURE IS EXPECTED TO PASS OFF CAPE HATTERAS LATE ON
SATURDAY, WITH ANOTHER AREA OF HIGH PRESSURE FOLLOWING FOR SUNDAY
AND MONDAY.
&&
.TIDES/COASTAL FLOODING...
STRONG LOW PRESSURE IS FORECAST TO MOVE FROM THE GREAT LAKES REGION
TONIGHT TO CANADAS MARITIME PROVINCES LATE ON THURSDAY. THE LOW
WILL PULL A COLD FRONT THROUGH OUR REGION LATE TONIGHT.
THE STRONG OFFSHORE WINDS WILL LIKELY RESULT IN BLOWOUT TIDES AND
LOW WATER LEVELS. THE GREATEST IMPACT WILL OCCUR AROUND THE TIMES
OF LOW TIDE FROM LATE THURSDAY AFTERNOON INTO THURSDAY EVENING, AND
AGAIN ON FRIDAY MORNING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM EST THURSDAY FOR
PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM EST THURSDAY FOR
NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM EST THURSDAY FOR
DEZ001>004.
MD...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM EST THURSDAY FOR
MDZ008-012-015-019-020.
MARINE...LOW WATER ADVISORY FROM 1 PM THURSDAY TO 1 PM EST FRIDAY
FOR ANZ430-431-450>455.
GALE WARNING UNTIL 10 PM EST THURSDAY FOR ANZ430-431-452>455.
GALE WARNING UNTIL 6 AM EST FRIDAY FOR ANZ450-451.
&&
SYNOPSIS...OHARA
NEAR TERM.../ OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...IOVINO
MARINE...IOVINO
TIDES/COASTAL FLOODING...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 AM EST THU FEB 12 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 330 AM EST THU FEB 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. A VERY STRONG AND GUSTY WEST WIND WILL OCCUR TODAY IN THE WAKE OF LAST NIGHTS COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MILES AN HOUR WILL GUST AS HIGH AS 55 TO 60 MILES AN HOUR TODAY. COASTAL AREAS NEAR THE OCEAN AND BAYS, AS WELL AS AREAS OF HIGHER TERRAIN, WILL BE MOST LIKELY TO GET THE STRONGEST WIND GUSTS. THE TIME OF STRONGEST WINDS IS FROM LATE MORNING THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS TO THE NATIONAL WEATHER SERVICE. ANZ450>455-130830- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 330 AM EST THU FEB 12 2009 ...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... ...LOW WATER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. LOW WATER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. LOW WATER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-130830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 330 AM EST THU FEB 12 2009 ...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY... ...LOW WATER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. LOW WATER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LOW WATER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1042 PM EST WED FEB 11 2009 MDZ008-012-015-120515- CECIL MD-KENT MD-QUEEN ANNES MD- 1042 PM EST WED FEB 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT CECIL...KENT AND QUEEN ANNES COUNTIES... AT 1039 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 30 MILES NORTHWEST OF CENTERVILLE...MOVING EAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR NEWTOWN...CHESTERTOWN... KINGSTOWN... AROUND 1050 PM...KENNEDYVILLE...CONOWINGO...AROUND 1055 PM...CHARLESTOWN AND WOODLAWN AROUND 1100 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. NIERENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1058 PM EST WED FEB 11 2009 DEZ001>003-MDZ020-NJZ016>018-021>025-PAZ067-070-120530- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-CHESTER PA-COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE PA- GLOUCESTER NJ-INLAND SUSSEX DE-KENT DE-NEW CASTLE DE-SALEM NJ- 1058 PM EST WED FEB 11 2009 ...AN AREA OF SHOWERS WITH STRONG WIND GUSTS WILL AFFECT KENT...CAROLINE...SALEM...CUMBERLAND...CAMDEN...GLOUCESTER...DELAWARE ...CHESTER...SUSSEX...NEW CASTLE...CAPE MAY AND ATLANTIC COUNTIES... AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SHOWER WITH STRONG WIND GUSTS 14 MILES SOUTHWEST OF ELKTON...MOVING EAST AT 50 MPH. THE SHOWER WILL BE NEAR OXFORD...DELANEY CORNER... HARTLY...HAZLETTVILLE AROUND 1105 PM...GLASGOW...MOUNT PLEASANT... MIDDLETOWN...KEMBLESVILLE AROUND 1110 PM...BEAR AND DELAWARE CITY AROUND 1115 PM. WIND GUSTS TO 35 MPH ARE POSSIBLE. FORECASTER: NIERENBERG
The national radar mosaic for the moment the first event began.
4 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151421, 151423, 151424, 151425, 151420.